Georgia, 2012

Wildfire in Georgia, February 13 to 14, 2012

February 13 to 14, 2012 · NWS FFC · 1 event in 1 county or zone

High pressure across the state began to move east on the 13th as a shortwave approached from the northwest. High fire danger conditions prevailed, with areas in the northeast Georgia mountains dropping to below freezing overnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

High pressure across the state began to move east on the 13th as a shortwave approached from the northwest. High fire danger conditions prevailed, with areas in the northeast Georgia mountains dropping to below freezing overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 13, 9:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 13, 9:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
917 PM EST MON FEB 13 2012

.EVENING UPDATE...
VERY LIGHT RAIN CURRENTLY OVER NORTH AL IS SPREADING INTO NW GA THIS
EVENING...BUT HAVING TROUBLE REACHING THE GROUND WITH AMPLE DRY AIR
IN THE LOWER LEVELS. EXPECT LOWER LAYERS TO BECOME SATURATED OVER NW
GA BY 10-11 PM THIS EVENING AS MORE ABUNDANT MOISTURE AND PRECIP
SPREAD UP FROM CENTRAL AL. AREA TEMPS ARE STILL IN THE 40S... SO
INITIAL ONSET SHOULD FALL AS LIGHT RAIN. HOWEVER...EVAPORATIVE
COOLING PROCESSES MAY RESULT IN A FEW PELLETS OF SLEET OR FLAKES OF
SNOW TO REACH THE GROUND LATER THIS EVENING OVER NW GA...BUT ONLY
GIVING THIS A SLIGHT CHANCE THROUGH MIDNIGHT. HAVE HELD ONTO THE
CURRENT FORECAST AFTER MIDNIGHT AS POSTED EARLIER... AS STILL SEE A
CHANCE FOR SLEET AND SNOW ACROSS NORTH GA THROUGH THE EARLY TUESDAY
MORNING HOURS...WITH SOME LIGHT ACCUMULATIONS STILL POSSIBLE OVER
MAINLY NE GA WHERE THE COLDER TEMPERATURE PROFILES ARE EXPECTED.
THEREFORE...WILL HOLD ONTO THE WINTER WEATHER ADVISORY AS IS WITH NO
MAJOR CHANGES TO THE FORECAST EXPECTED AT THIS TIME.  /39

.PREV DISCUSSION... /ISSUED 327 PM EST MON FEB 13 2012/

...WINTRY MIX LIKELY TONIGHT WITH LIGHT ACCUMULATIONS OF SNOW AND
SLEET EXPECTED IN NORTH CENTRAL AND NORTHEAST GEORGIA...

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
PRIMARY CONCERN TONIGHT IS LIKELIHOOD AND AMOUNT OF WINTER PRECIP
IN NORTH GEORGIA. HAVE TWEAKED ADVISORIES AND SPECIAL WEATHER
STATEMENT TO BEST REFLECT LATEST FORECAST. CLASSIC CASE OF WARM
ADVECTION PRECIP TONIGHT WITH COOL DRY LOW LEVEL AIR MASS IN
PLACE. SOME KEY DIFFERENCES BETWEEN THE 12Z NAM AND GFS THAT HAD
TO BE RESOLVED...MOST NOTABLY THE GFS IS MAINTAINING THE STRENGTH
OF THE COLD/DRY LONGER THAN THE OTHER MODELS. GFS ALSO SHOWING
MORE PRECIP REACHING THE GROUND SLIGHTLY EARLIER THAN THE NAM.
WHILE PRECIP AMOUNTS ARE FAIRLY IMPRESSIVE FOR A WINTER EVENT...
UP TO ONE HALF INCH...MOST OF THE PRECIP WILL FALL AS RAIN. IN FAR
NE SECTIONS...MODELS HANGING ON TO COOLER DRIER AIR LONGER SO TYPE
A LITTLE TOUGHER TO PIN DOWN.

BASED ON NAM AND GFS BUFR 1HR/3HR SOUNDINGS USING TOP DOWN
TECHNIQUE AND SREF PTYPE PROBABILITIES...APPEARS THERE WILL BE
LITTLE CHANCE FOR FREEZING RAIN. PRECIP IN FAR NC AND NE GA SHOULD
FALL INITIALLY AS LIGHT SNOW OR SLEET AND SHOULD REMAIN THIS TYPE
UNTIL 12Z OR SO WHEN WARM NOSE FINALLY PUSHES INTO THE AREA.
FORTUNATELY...CAD NOT IN PLACE OR FCST TO DEVELOP SO BANKING ON
THIS COOL AIR MODIFYING QUICKLY WITH SLY WARM/MOIST SFC FLOW. BY
15Z...EXPECT PRECIP TO BE MOSTLY RAIN.

OVER REST OF NORTH GA INCLUDING NW GA...MODELS NOT SHOWING MUCH
POTENTIAL FOR SNOW. SLEET/RAIN MIX APPEARS MOST LIKELY AT ONSET
LATE THIS EVENING WITH CHANGEOVER TO ALL RAIN AS WARM NOSE PUSHES
IN FROM THE WEST AFTER 09Z.

AS WAVE MOVES OUT...PRECIP AMOUNTS DROP IN THE MORNING WITH JUST
LINGERING PRECIP IN THE AFTERNOON. NOT MUCH RESPITE AFTER THIS
SYSTEM AS ZONAL FLOW PATTERN REMAIN IN PLACE AND ANOTHER WAVE
PROGGED TO MOVE INTO THE SOUTHERN PLAINS WED. HAVE NOT MODIFIED
MUCH OF THE FORECAST FROM WED ON. MOST OF THE PRECIP ASSOCIATED
WITH THIS SYSTEM SHOULD FALL LATE WED NIGHT AND THURS.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
AS MENTIONED...LITTLE CHANGES MADE TO THE LONG TERM FORECAST. SOME
CONCERN THAT NAM SHOWS SLOWER FROPA AND SOME SFC-BASED CAPE ON
THURS. OTHER MODELS QUITE A BIT FASTER. GIVEN ENOUGH CAPE...SHEAR
SHOULD BE SUFFICIENT FOR AT LEAST ISOLD SVR STORMS. WILL HAVE TO
WAIT FOR SOME MORE MODEL RUNS TO SEE HOW THIS PANS OUT. 12Z ECMWF
SLOWER BUT IN FAIR AGREEMENT WITH GFS ON WAVE COMING OUT OF THE
GULF IN SW FLOW ON THE WEEKEND. ALTHOUGH SFC LOW IS PROGGED TRACK
SOUTH OF THE STATE...TEMPS EXPECTED TO REMAIN ABOVE FREEZING WITH
ONLY RAIN EXPECTED.

SNELSON

FIRE WEATHER...
HUMIDITIES HAVE DROPPED TO 18 TO 25 PCT THIS AFTERNOON.
FORTUNATELY WINDS HAVE REMAINED LIGHT AS FUEL MOISTURE DROPPED
BELOW 10PCT AT 18Z TODAY. EXPECT DANGER TO LESSEN DRAMATICALLY AS
PRECIP MOVES IN. RAIN AMOUNTS OF ONE QUARTER TO ONE HALF INCH
EXPECTED THROUGH WEDNESDAY.

&&

.AVIATION...
/ISSUED AT 605 PM EST MON FEB 13 2012/
00Z UPDATE...
VFR CONDITIONS GENERALLY EXPECTED TO LOWER TO MVFR CONDITIONS LATE
TONIGHT AND TUESDAY WILL RAIN MOVING OVER THE AREA. A BRIEF
PERIOD OF SLEET WILL BE POSSIBLE ACROSS THE ATL AREA AT ONSET BUT
NOW WORTHY FOR THE TAFS. LIGHT AND VARIABLE SURFACE WINDS OVERNIGHT.
LIGHT SSW WINDS FOR ATL WILL TREND TO THE SE OVERNIGHT. BDL

//ATL CONFIDENCE...00Z UPDATE...
CONFIDENCE HIGH TO START EXCEPT LOW FOR WIND DIRECTION.
AFT 06Z...CONFIDENCE LOW TO MEDIUM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          34  47  33  66 /  70  60   5   5
ATLANTA         36  46  37  65 /  90  70   5   5
BLAIRSVILLE     31  44  31  63 /  70  60   5   5
CARTERSVILLE    33  48  33  64 /  90  60   5   5
COLUMBUS        36  52  41  70 /  80  70   5   5
GAINESVILLE     35  45  35  64 /  80  60   5   5
MACON           36  52  38  69 /  60  70   5   5
ROME            33  49  33  66 /  90  60   5   5
PEACHTREE CITY  35  48  33  66 /  90  70   5   5
VIDALIA         37  59  45  72 /  20  80  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST
TUESDAY FOR THE FOLLOWING ZONES: DAWSON...FANNIN...GILMER...
LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WHITE.

&&
Hazardous weather outlook, Feb 13, 5:34 PM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 PM EST MON FEB 13 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141500-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
534 PM EST MON FEB 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
A MIX OF WINTRY PRECIPITATION IS EXPECTED ACROSS NORTH GEORGIA
TONIGHT. WIDESPREAD RAIN IS EXPECTED ELSEWHERE.

.SYNOPSIS...
A COLD...DRY AIR MASS IN PLACE WILL SUPPORT A MIX OF WINTRY
PRECIPITATION ACROSS MAINLY NORTH GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE MAIN CONCERN IS THE CHANCE FOR LIGHT SNOW ACCUMULATIONS
ACROSS NORTHEAST GEORGIA TONIGHT THROUGH TUESDAY MORNING. AREAS
OF NORTHEAST GEORGIA COULD SEE UP TO ONE INCH OF SNOW...MAKING
TRAVEL HAZARDOUS DURING THE TUESDAY MORNING HOURS. THE SNOW WILL
CHANGE OVER TO RAIN BY MID TO LATE TUESDAY MORNING...AND GREATLY
LESSON THE HAZARDOUS TRAVEL CONDITIONS.

.DISCUSSION...
LIGHT PRECIPITATION WILL BEGIN MOVING INTO NORTHWEST AND WEST
CENTRAL GEORGIA DURING THE EVENING HOURS AND THEN SPREAD ACROSS
THE REST OF NORTH AND CENTRAL GEORGIA AFTER MIDNIGHT. THE LIGHT
RAIN IS EXPECTED TO CHANGE TO A MIX OF RAIN...SNOW OR SLEET AT
TIMES ACROSS NORTHWEST GEORGIA BEFORE CHANGING BACK TO ALL RAIN
WELL BEFORE SUNRISE. THE WINTRY MIX IS EXPECTED TO CHANGE OVER TO
ALL SNOW BY 3 AM ACROSS NORTHEAST GEORGIA TONIGHT...WHERE ACCUMULATIONS
AROUND ONE INCH ARE POSSIBLE. THE SNOW WILL EVENTUALLY TURN BACK
TO ALL RAIN BY MID TO LATE TUESDAY MORNING. FOR MORE INFORMATION
PLEASE SEE THE LATEST WINTER WEATHER ADVISORY ISSUED FOR NORTHEAST
GEORGIA THROUGH 10 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Union

When
February 13, 11:00 PM EST to February 14, 12:30 AM EST
Where
Union forecast zone
Property damage
$250
Reported by
Park/Forest Service
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused labeled Abercrombie burned 5 acres and resulted in $250 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427531.